Title Case Report: The Challenges of Assessing and Managing Dysphagia in Two Patients on Long-term Clozapine

Frank Copeli, MD

VA Boston Healthcare System – Resident
Copeli_Frank poster

Scientific Abstract

Background: The risk of clozapine associated dysphagia is between 1/1000 and 1/10000 (1). The associated complications of aspiration, pneumonia and mortality are also observed to be elevated with clozapine use(2), We present two cases illustrating the complex presentations of dysphagia in patients on clozapine.

Methods: The first case is a 61-year-old male veteran with history of chronic schizophrenia, tardive dyskinesia, admitted for worsening psychosis. He has been on clozapine up to 550mg since 2001, with clozapine/norclozapine levels at 452/232.  Patient reported odynophagia, dysphagia and a 40-pound weight loss. Initial workup revealed candida esophagitis-fluconazole treatment yielded no improvement. Manometry is pending, hydroxyzine was reduced and benztropine discontinued to reduce anticholinergic burden.

The second patient was a 51-year-old female with history of schizoaffective disorder, chronic PTSD, alcohol use disorder, bulimia nervosa, iron deficiency anemia, and GERD. Patient was on clozapine from 2009 until 2016. In 2015, she reported dysphagia worsening for one year with solid food dysphagia, choking, and sialorrhea. Subsequent manometry revealed type II achalasia and clozapine was discontinued.

Over subsequent years, patient’s dysphagia worsened and led to severe malnutrition. In 2020-2021, patient had more than 20 admissions for aspiration pneumonitis. In July 2021, she was admitted for replacement of a PEG tube and went into pulseless electrical arrest. Aspiration was cited as a factor in her death.

Results: Dysphagia with antipsychotics can be mediated by multiple mechanisms including parkinsonism, acute dystonic reactions, tardive dyskinesia, sialorrhea,  xerostomia, and sedation. Management approaches include reduction of clozapine and switching to another antipsychotic. Aspiration on clozapine leads to a release of cytokines which can increase serum concentration of clozapine and in turn, side-effects (3).

Conclusion: These two cases illustrate the challenges in assessing and managing dysphagia in patients on clozapine long-term. More systematic studies are needed to better characterize risk and treatment  of clozapine associated dysphagia.

research Areas

Authors

Frank Copeli, MD, Scott Lee, MD, Fe Festin, MD, Demin Ma, MD

Principal Investigator

Frank Copeli, MD